Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 14, 2021, 3:35 PM MDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 3:35 PM MDT (21:35 UTC)
- Expired
- Aug 14, 2021, 4:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.75 in
- Wind
- 50
The radar
The Cedar City radar (KICX), 15 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713
WWUS85 KSLC 142135
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
335 PM MDT Sat Aug 14 2021
UTZ125-128-142215-
South Central Utah UT-Southern Mountains UT-
335 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of southwestern
Garfield...northeastern Washington...northwestern Kane and
southeastern Iron Counties through 415 PM MDT...
At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Cedar Breaks National Monument, or 14 miles northeast
of Zion National Park, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glendale.
This includes US Route 89 between mile markers 92 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3754 11293 3760 11264 3735 11257 3730 11289
TIME...MOT...LOC 2134Z 337DEG 8KT 3743 11280
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
WoodwardWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 14, 4:49 AM MDT, 10 hours 46 minutes earlier.
Area forecast discussion, Aug 14, 4:49 AM MDT, 10 hours 46 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 449 AM MDT Sat Aug 14 2021 .SYNOPSIS...High pressure remains over the region with enhanced moisture across southwestern Utah. A weak cold front will cross the state Sunday. A more unsettled pattern is expected to develop early to midweek next week. && .SHORT TERM (Through 12Z Tuesday)...Morning satellite and radar analysis continues to show a widespread area of deep convection across southern Arizona. Broad upper level ridging continues across the Interior West into the Pacific Northwest. Across Utah, northerly surface flow continues...with relatively weak mid-level flow. Elevated moisture levels are being reported across portions of southwest Utah with dewpoints remaining in the mid to upper 50s from St. George to Kanab. By afternoon, HREF ensemble SBCAPE values will approach 1000 J/kg across southwest Utah...and this is likely an underestimate based on model soundings (which show closer to 1500 J/kg or potentially high). This axis of instability across Washington and western Kane County will again be the focus for the highest potential for flash flooding this afternoon and evening. With deep layer shear remaining below levels required for storm organization, the greatest threat for any temporary periods of organization will be related to storm mergers and colocated vorticity pools near terrain. Expect convection to develop this afternoon across the higher terrain and then gradually shift west to southwestward into Iron, Washington and western Kane Counties. Given elevated moisture levels, heavy rainfall with any thunderstorms will represent a threat of flash flooding, especially near slot canyons, slick rock areas and normally dry washes. The other story today will be the warm temperatures across the north. The forecast for Salt Lake City is 101F, which would tie the record for the number of 100+ days in any year at the Airport. HRRR smoke modeling brings increased smoke concentration into northern Utah by Saturday evening. A weak cold front is expected to cross the state Sunday, bringing somewhat cooler conditions and much higher smoke concentrations to the state through the day...starting in the north during the morning. While the current smoke modeling does not show concentrations like last Friday, noticeably higher smoke concentrations are expected Sunday into early Monday and northerly flow remains across the state. Aside from smoke, this front will also bring much drier conditions to much of the state Sunday into at least early Monday. By Monday morning, a trough will be approaching the Pacific Coast. This will help to shunt the persistent upper level ridge eastward. Model guidance does indicate the potential for at least a few showers near the Utah/Nevada border Monday afternoon into Monday evening in response to a weak shortwave crossing the region. The longwave trough...in some models resembling more of a fall-like system...will be discussed more in the long term forecast period. This trough will be digging into the West by late in the short term forecast period. .LONG TERM (After 12Z Tuesday)...The main focus in the extended forecast is on the evolution and magnitude of a Pacific trough that will move into the Pacific Northwest on Tuesday. Depending on the strength and timing evolution of this trough, impacts to Utah could range from one more active weather day Wednesday with widespread showers and thunderstorms followed by drying and cooling later in the week, to a few days of active weather with more widespread meaningful precipitation, higher flooding and severe weather threats and much cooler temperatures for mid to late week. Global ensembles have been largely struggling to nail down the specifics on this trough for a number of days now, however the 00Z/14 cycle of ensembles has started to show a trend toward a deeper trough. Agreement is particularly becoming stronger on Wednesday, with nearly all but 15% of ensemble members settling the trough to near northern Nevada or Utah, and 56% of all ensembles on the stronger side with height anomalies centered into the western Great Basin placing the forecast area in stronger, moister southwesterly. These stronger, slower, farther west solution would pump deeper monsoon moisture northward across all of Utah. Combine this with stronger synoptic forcing, increased background flow, higher shear and increased CAPE and Wednesday could be a particularly active severe weather and flash flooding day, and this is backed by EPS Extreme Forecast Index showing an elevated corridor of CAPE/Shear across west-central to northeast Utah and southwest Wyoming. The range of possibilities starts to expand into Thursday, as the strength of the trough will directly impact the progressiveness (or lack thereof). Ensemble solutions on the weaker/farther north track on Wednesday continue to sweep the trough eastward on Thursday (representing about 50% of members). This would push a cold front through Utah on Thursday, sweeping moisture and forcing quickly eastward and quickly ending our precipitation chances from northwest to southeast across the state. Meanwhile, deeper solutions (roughly the other 50% of members) favor holding the trough back to our west into Thursday. If this occurs, deep moisture and synoptic forcing will remain in place across the region and could support a very wet and cool day into Thursday with potential for widespread beneficial rainfall, as well as flooding and daytime temperatures that may linger in the 60s to 70s. If you're looking for a quick way to visualize these possibilities, the operational 00Z/06Z GFS is a good depiction of the former, while the operational 00Z ECMWF is a good representation of the later solutions. Weather for the remainder of the week into next week will largely depend on how quickly the trough moves through, with a dwindling number of ensemble members even holding the through to our west into Saturday. That would be the most prolonged active weather scenario for the forecast area, where the more likely scenario is that through kicks out to east late week and brings a drier and more temperate flow across the region into the weekend. && .AVIATION...KSLC...Expect southerly winds to shift to the northwest between 18-20Z. REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms are expected to have the most coverage across southwest/south central Utah. These thunderstorms will bring lowered ceilings/visbys...potentially approaching high end MFVR range. The best window for convection across southwestern Utah will be from around noon until 9 PM. Across northern and central Utah, the main threat from any high-based showers or thunderstorms will be gusty and erratic winds. && .FIRE WEATHER...Another round of showers and thunderstorms with potentially heavy rainfall is expected across portions of southern Utah, with high-based showers/thunderstorms expected across central and southern Utah with a threat of gusty and erratic winds this afternoon and evening. A weak cold front will cross the state Sunday bringing drier conditions Sunday into at least the first half of Monday. Unsettled conditions and the threat for widespread wetting rains increases Tuesday through Thursday with the potential for an almost fall-like trough across the region. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Church For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 14, 2:37 AM MDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 237 AM MDT Sat Aug 14 2021 UTZ101>131-WYZ021-151300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 237 AM MDT Sat Aug 14 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop over the higher terrain across Utah today, with the storms across southwest and south central Utah capable of locally heavy rainfall and isolated flash flooding. Smoke from western wildfires will increase across Utah tonight. For latest air quality information and forecasts please refer to the Utah State DEQ. .DAYS TWO THROUGH SEVEN...Sunday through Friday Smoke from western wildfires will continue to increase across Utah Sunday. For latest air quality information and forecasts please refer to the Utah State DEQ. There is the potential for widespread moderate to heavy rainfall from Tuesday through Thursday across much of Utah. Elevations above around 11,000 feet may even see a changeover to snow for a time Wednesday night into Thursday morning. Those near recent burn scars and near areas prone to flash flooding should monitor the forecast over the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 14, 3:19 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
319 PM MDT Sat Aug 14 2021
UTZ122-125-142200-
Southwest Utah UT-Southern Mountains UT-
319 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of northeastern Iron
County through 400 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Paragonah, or 21 miles north of Cedar City, moving
west at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Iron
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3810 11286 3793 11277 3777 11315 3806 11327
TIME...MOT...LOC 2118Z 069DEG 10KT 3798 11296
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
WoodwardSpecial weather statement, Aug 14, 3:35 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
335 PM MDT Sat Aug 14 2021
UTZ125-128-142215-
South Central Utah UT-Southern Mountains UT-
335 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of southwestern
Garfield...northeastern Washington...northwestern Kane and
southeastern Iron Counties through 415 PM MDT...
At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Cedar Breaks National Monument, or 14 miles northeast
of Zion National Park, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glendale.
This includes US Route 89 between mile markers 92 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3754 11293 3760 11264 3735 11257 3730 11289
TIME...MOT...LOC 2134Z 337DEG 8KT 3743 11280
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WoodwardThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:17 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 14, 3:19 PM MDT | Special Weather Statement | SLC | Iron | 41 min |
| Aug 14, 4:47 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 14, 5:14 PM MDT | Special Weather Statement | SLC | Washington | 46 min |
| Aug 14, 5:25 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 36 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.